Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Jackson, KY

May 28, 2002Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 28, 2002, 6:14 PM EDT for Morgan County, Kentucky. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2002, 6:14 PM EDT (22:14 UTC)
Expired
May 28, 2002, 7:15 PM EDT
In force
61 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 49 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 282214
SVRJKL
KYC175-282315-


BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
614 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY

* UNTIL 715 PM EDT

* AT 611 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES 
NORTH OF WEST LIBERTY...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEAR RIGLEY AROUND 620 PM EDT 
RURAL NORTHEASTERN MORGAN COUNTY AROUND 630 PM EDT
RURAL NORTHEASTERN MORGAN COUNTY AROUND 640 PM EDT
RURAL NORTHEASTERN MORGAN COUNTY AROUND 645 PM EDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 65
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3812 8325 3802 8320 3802 8316 3800 8314
          3800 8303 3788 8322 3800 8338

JARVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:18 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 28, 4:18 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
418 PM EDT TUE MAY 28 2002

LITTLE CHANGE. MAIN CONCERN STILL CENTERS AROUND POPS FOR CONVECTION
IN THE STAGNANT REGIME FOR THE NEXT COUPLE OF DAYS...AND THEN WITH
THE COLD FRONT ON FRIDAY.

ALTHOUGH THERE ARE MORE STORMS ON RADAR THIS AFTERNOON THAN IN
RECENT DAYS...THE BULK OF THE ACTIVITY HAS AVOIDED OUR AREA. MUCH OF
IT HAS BEEN TO OUR NORTH NEAR A WEAK SURFACE TROUGH. CONVECTIVE
OUTFLOW SEEMS TO BE SHIFTING THIS AREA GRADUALLY TO THE SOUTH THIS
AFTERNOON. MEANWHILE...OTHER CONVECTION WAS OCCURRING OVER THE
FAVORED HIGHER TERRAIN AREAS OF THE APPALACHIANS. WITH ONGOING
CONVECTION...WILL NEED TO CARRY AN EARLY EVENING PERIOD FOR
DIMINISHING STORMS AS IN PREVIOUS DAYS.

THE NEXT COUPLE OF DAYS LOOK SIMILAR. ALTHOUGH...PRECIPITATION MAY
BE MORE RESTRICTED OVERALL AND TAKE LONGER TO DEVELOP DURING THE
DAY...WITH MODELS INDICATING SLIGHT MID/UPPER LEVEL WARMING. THE NGM
POPS DROP TO BELOW MENTIONABLE LEVELS FOR THE NEXT COUPLE DAYS. AM
NOT COMFORTABLE WITH THIS...AND WILL GO WITH A COMPROMISE OF THE
NGM/AVN MOS AND USE A SLIGHT CHANCE OF SHOWERS/STORM EACH OF THE
NEXT COUPLE AFTERNOONS.

NEXT FRONT STILL SLATED BY AVN FOR FRIDAY...WITH THE TRUE CHANGE IN
AIR MASS ARRIVING IN THE EVENING. PROSPECTS FOR RAIN DO NOT LOOK ALL
THAT GREAT...WITH TEMPS ALOFT ON THE AVN NOT SHOWING COOLING AHEAD
OF THE FRONT. HOWEVER...BEEFED UP LOW LEVEL CONVERGENCE AND FORCING
ASSOCIATED WITH THE FRONT SHOULD BRING AT LEAST A CHANCE OF
SHOWERS/STORMS. WITH THE TRUE BOUNDARY APPEARING TO CROSS YET ON
FRIDAY EVENING...WILL CARRY A 20 PERCENT POP INTO THE EVENING.

ONCE THIS COLD FRONT PASSES WE WILL EXPECT DRY WEATHER ON SATURDAY.
THE FRONT WILL EVENTUALLY RETURN NORTH. BUT...THERE IS CONSIDERABLE
UNCERTAINTY WITH THE POSITION OF THE RETURNING FRONT ON SUN/MON. IT
MAY BE SLOWER THAN THE OPERATIONAL MRF...WITH THE MRF ENSEMBLE
SHOWING AN EASTERN U.S. UPPER TROUGH THAT IS A BIT DEEPER/MORE
AMPLIFIED THAN THE OPERATIONAL MRF. HOWEVER...EVEN THE MRF ENSEMBLE
HAS IT NORTH OF US BY MONDAY NIGHT. BUT EVEN WITH THE FRONT TO OUR
NORTH...A MOIST FLOW PRECLUDES USING A DRY FORECAST. BOTTOM
LINE...WILL USE A SMALL CHANCE POP SUNDAY THROUGH TUESDAY...AND
TEMPS SLIGHTLY BELOW MRF MOS OVER THE WEEKEND.

.JKL...NONE.

HAL

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.